Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 265, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2004, 6:10 PM CDT for Ward County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 6:10 PM CDT (23:10 UTC)
- Expired
- Jul 6, 2004, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 062310 SVRMAF TXC475-070000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARD COUNTY IN WEST TEXAS * UNTIL 700 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF PYOTE...OR 16 MILES EAST OF PECOS...MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PYOTE... WICKETT... INTERSTATE 20... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3145 10337 3134 10293 3165 10294 3164 10327 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:58 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 6, 1:58 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT TUE JUL 6 2004 .SHORT TERM... ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS. MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES ANTICIPATING THE COLD POOL LATE TONIGHT. .LONG TERM... SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20 POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS. SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 73 97 / 60 20 10 10 CARLSBAD NM 65 99 70 102 / 20 10 20 20 DRYDEN TX 69 99 72 99 / 20 10 10 10 FORT STOCKTON TX 70 101 72 97 / 20 10 10 10 GUADALUPE PASS TX 65 95 68 95 / 20 10 20 10 HOBBS NM 67 97 70 99 / 30 10 20 10 MARFA TX 56 91 63 91 / 20 10 10 10 MIDLAND INTL AIRPORT TX 70 97 72 98 / 30 20 10 10 ODESSA TX 69 98 72 99 / 30 20 10 10 WINK TX 72 105 72 105 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Jul 6, 1:20 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUL 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 120 PM CDT (1220 PM MDT) TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND SHOULD MONITOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 60 min |
| Jul 5, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 59 min |
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 60 min |
| Jul 5, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 58 min |
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 65 min |
| Jul 5, 8:34 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jul 5, 8:42 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 63 min |
| Jul 5, 9:22 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jul 5, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| Jul 6, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Jul 6, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.